Hail, Boulder
- When
- September 11, 3:27 PM MST
- Where
- Boulder County, 2.33 mi SSE of Longmont Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.140, -105.150
Severe thunderstorms produced two tornadoes, along with damaging hail and straight-line winds. Both tornadoes were assigned an EF2 rating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced two tornadoes, along with damaging hail and straight-line winds. Both tornadoes were assigned an EF2 rating. One tornado snapped several power poles, while the other demolished a well constructed pole shed. Very large hail, up to 3.25 inches in diameter in Logan County, damaged vehicles, homes, trees and crops. The storms impacted parts of eastern Boulder, Logan, Phillips, Sedgwick and Weld counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 11, 1:38 PM MST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 238 PM MDT Wed Sep 11 2019 .SHORT TERM...(This evening through Thursday) Issued at 238 PM MDT Wed Sep 11 2019 A strong upper level trough will move across the Central and Northern Rockies tonight. It will strengthen into a closed low over the Northern Plains Thursday. Scattered to numerous showers and thunderstorms are expected to form and track northeast north of I- 70. The best chance for convective will be across far northern Colorado. Surface based CAPE will be 1500-2500 J/kg. This combined with good shear is expected to result in some severe storms. Hail up to 2 inches in diameter, wind gusts to 70 mph, and an isolated tornado or two will be possible. Best chance for severe storms will be northeast of a line from Greeley to Akron. A cold front drops south across eastern Colorado this evening bringing gusty north to northwest winds. This could also trigger a few weak showers and storms through the evening. Over the mountains, favorable orographic flow and moisture will result in rain and snow showers over the mountains. Snow level falls to around 10000 feet after midnight. This could result in a few inches of snow above timberline. Subsidence and dry air moves in behind the exiting system for Thursday. Gusty northwest winds will prevail across the plains and northern foothills. It will be cool and sunny across the area with highs in the 70s across northeast Colorado. .LONG TERM...(Thursday night through Wednesday) Issued at 238 PM MDT Wed Sep 11 2019 Dry and stable weather will be the rule for much of the extended period with temperatures near to above seasonal average. Will need to monitor Saturday afternoon for potential critical fire weather concerns across the higher northern mountains and North Park. The next period of unsettled weather arrives in the late Tuesday and Wednesday timeframe. No significant changes to the current forecast. For Thursday evening into Friday, widespread mid and upper level subsidence will dominate the central Rockies in moderate westerly zonal flow aloft behind the main trough axis which passes across the region Thursday morning. As the upper closed low moves out of the northern Rockies and into the northern Plains states, surface return flow brings moist northward across eastern CO on the west side of a weak surface high over the central US plains. This will form an axis of ML Capes in the 500-1500 J/kg range over the far northeastern counties for late Friday afternoon and evening. In an environment of strong synoptic subsidence, forecast soundings indicate the mid-upper level stability eroding by 06z Saturday, however will likely be too late for any shower or storm initiation east of I-76. For Saturday, dry and stable zonal flow will persist across Colorado as a weak and fast moving disturbance passes across the US/Canadian border. This short wave will bring a brief tightening of the mid-level gradient across WY and northern CO. With low relative humidity in place, gusty west winds will be likely across the northern high country lending to the potential for critical fire weather conditions by Saturday afternoon. The ridge/trough pattern will become more amplified across the US starting Sunday as a strong Pacific trough begins to drop southward into the Pacific northwest and the subtropical ridge becomes re-established over the Gulf states. Sunday remains dry and stable over NE CO under weak ridging, however a better chance for afternoon shower and storms will be possible, mainly over the high country as the subtropical moisture becomes drawn northward on the west side of the summer subtropical ridge and ahead of the approaching trough for Monday afternoon. For Tuesday into Wednesday, this cold Pacific trough begins movement into the northern and central Rockies placing moderate to strong southwesterly flow aloft over the Colorado. At this time, will keep scattered PoPs over the high country with isolated showers and storms over the lower elevations. Will watch to see how this trough progresses across the Rockies in later runs. It may require higher PoPs as often times the region does well in the precip category in unstable southwest flow aloft. This storm system may also bring a good chance for snow in the northern high country late Wednesday and a few days beyond. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 238 PM MDT Wed Sep 11 2019 There will be chance for thunderstorms through 03Z at the Denver airports. Storms will be capable of small hail, brief heavy, and wind gusts to 40 knots. The chances for storms are around 30 percent for the Denver airports. Outflow wind gusts will likely produce a wind shift or two. North to northeast winds should prevail through the evening and then become a light southerly direction towards 09Z. For Thursday, mostly clear skies will prevail with north to northwest winds. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Fredin AVIATION...Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1032 AM MDT Wed Sep 11 2019 COZ030>051-121645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1032 AM MDT Wed Sep 11 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms over western and north central Colorado will spread east across the northeast plains by mid afternoon. A few of the storms may become severe across the plains along and north of a Greeley to Akron line. Wind gusts to 70 mph, hail up to 2 inches in diameter and an isolated tornado will be possible. For tonight, showers and storms will continue this evening across the plains. In the mountains, light snow will develop along and north of I-70 by midnight, with snow levels down to 10000 feet. A few inches of snow will be possible overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Cooler temperatures but dry conditions are expected Thursday as an upper level disturbance leaves the state and high pressure begins building in from the west. Summer will make a return over the weekend and early next week as an upper ridge builds over the state. Temperatures will be warmer with dry conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 2 pm across the northeast plains.
The Denver radar (KFTG), 65 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
42 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
The hail shredded leaves, dented a car and damaged shingles.
A tornado touched down and snapped six power poles.
In addition to large hail, wind gusts in excess of 60 mph were observed.
A tornado touched down and demolished a pole barn.
The hail damaged broke several windows to a house and damaged vehicles.
Hail broke a windshield.
Several windows at a home were broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844822, 844823, 844824, 844825, 844826, 844827, 844828, 844829, 844830, 844831, 844832, 844833, 844834, 844835, 844836, 844837, 844838, 844839, 844840, 844841, 844842, 844843, 844844, 844845, 844846, 844847, 844848, 844849, 844850, 844851, 844852, 845063, 844853, 845064, 845081, 845082, 844854, 844855, 844856, 844857, and more.